New Medication choices

Discussion in 'General Parenting' started by prescottsunshine, Jul 6, 2008.

  1. prescottsunshine

    prescottsunshine prescottsunshine

    I am new to this forum, but not new to parenting a difficult child. My son's dad and I began getting help for him when he was 2 and he is now 13. He has had the priviledge of receiving some of the best care in the state of Arizona, which came at a heavy cost to us as we did not have insurance. He is diagnosed with ODD and Anxiety disorder and also has learning disabilities at school but is able to attend regular education classes at his middle school with moderate success. Recently, we have had hard times with him such as running away, smoking a cigarette, telling us to 'F' off, calling us names, stealing, and ditching. On one hand, I understand some of these behaviors are normal for his age but now we are becoming more concerned about his medication. He has been on Wellbutrin for 5 years with amazing success (he was disfunctional to the point of not being able to go to school until 3rd grade and we were told we would probably have to hospitilize him). He was also on Risperdal for 4 years but we took him off last year after he acquired neurological tics. He has done moderately well without risperdal but we are considering switching his medication from Wellbutrin to either Invega or Cymbalta in hopes of decreasing his anxiety and increasing his happiness (decreasing depression). I would appreciate any input from anyone who has had personal experience with these medications. It is a scary world out there!
     
  2. TerryJ2

    TerryJ2 Well-Known Member

    Hi Prescott, welcome.
    I have no experience with-any medications except Adderal and desmopressin, but there are lots of others here who can help you.
    So sorry your son is being a creepy teen. :(
    Do you smoke? Or is he picking it up from others?
     
  3. prescottsunshine

    prescottsunshine prescottsunshine

    No, neither his dad or I smoke. I am one of 2 successful children out of 6 that my parents had and the remaining 4 are all alcoholics and drug addicts so I have always been hypervigilant about anything to do with drugs/smoking/drinking. My other successfull sibling is an analyzer for the DEA and we have always worked together to communicate to my children (my difficult child and my easy child) that all that stuff is bad. My son is very prone to peer pressure and is also very interested in things that are "off limits". That is what scares me the most, that he will soon try drugs because his friends pressure him too. I have to accept that I have only so much control. I just dont want him to turn out like my other siblings.

    What is the second drug you mentioned? Starts with a D? I am doing research on Invega and Cymbalta and realize they are from two different classes of drugs, one an anti-psychotic and one an anti-jdepressant/anxiety. I am pretty sure I won't be putting him on another anti psychotic due to the extreme side effects. He sees his Dr. next week.

    Thanks!
     
  4. Sara PA

    Sara PA New Member

    Invega is an antipsychotic like Risperdal and could very well cause a recurrence of the same problems. Were they tic or was it tardive dyskinesia?

    Cymbalta is an SSRI/SSNI antidepressant. That means it's primary action is on serotonin and norepinephrin. Wellbutrin is a somewhat unique antidepressant with weak action on serotonin, norepinephrin and dopamine. Either drug (or type of antidepressant) carries the same warning for psychiatric side effects that include hostility and impulse issues as well as the more famous suicidal ideation. Cymbalta isn't approved for use by children or adolescents; they claim it hasn't been studied. However, most of the antidepressants aren't approved for children and they have been studied and found to be neither safe nor effective.

    by the way, these psychiatric side effects can occur after someone has taken the drug for months or even years. It could be that as his brain reaches a new stage of development, the effects of the Wellbutrin are no longer positive.

    The smoking -- is he being rebellious or does he like the way it makes him feel? One of the side effects of antidepressants is akathisia (severe restlessness). I understand that nicotine has a calming effect. Could he be smoking because it makes him feel more calm?
     
  5. prescottsunshine

    prescottsunshine prescottsunshine

    Here is the question, though, what came first, the chicken or the egg? Yes, my son could be characterized as restless and I could consider this to be an adverse reaction to his AD. However, he was at least as restless before he was ever given AD than he is now. So it is hard to say. I believe he tried smoking because of peer pressure because his friend from school stole them from his dad and invited several boys to join him. I am not sure, other than sick,how it made my son feel but I don't think he has tried it again. He does like to drink energy drinks and they never seem to get him hyped up. I wonder if this is because it actually has a calming affect on him.

    I am glad your son got the right diagnosis and no longer takes medications. I have had mostly wonderful experiences with the medications my son has been on, except for the tics he developed, which all went away after stopping the medication.

    Thanks
     
  6. Sara PA

    Sara PA New Member

    Was he restless like ADD or ADHD before the Wellbutrin? Wellbutrin use to be prescribed off label for the treatment of ADHD. Then Strattera, an SNRI antidepressant, was approved and we don't hear so much of Wellbutrin being used. The action on the norepinephrine must work for concentration because there are lots of reports about kids doing better at school while on Strattera. Unfortunately most of those kids ended up developing that anger/aggression/hostility thing and stopped taking it.

    I wonder if he could tell you if the restlessness is different now than before medications. Probably not...

    Oh, my son never really got the right diagnosis. He just stopped taking medication because it was making him worse. And then he got better. If we thought he was a difficult child before medications, on medications he redefined the term. What he was before medications was a minor inconvenience compared to what he was on them.
     
  7. susiestar

    susiestar Roll With It

    I don't really have medication advice, except to warn to wean off Welbutrin, or any similar medication, VERY slowly. Please google "Welbutrin withdrawal" - you will be amazed.

    My son was on zoloft for 5 months and then his aggression/rage went off the scale. The medication was great at first, and then POW! it was awful. medications can build up in the system and then do very bad things.

    Please stay away from effexor, while it helps a few, the side effects are terrible. Brain shivers, mood swings, phobias, increased anxiety are all things I experienced on it - and switching to another medication was one of the worst experiences of my life.

    Whatever medication they suggest, take time to research it and read the prescribing info on it. It is really hard to find the right medication.

    Welcome to our site! I will say that Sara PA has great info on the medications, she really has devoted herself to learning about them.

    Also, with all the alcoholism, etc... has anyone explored the possiblity of bipolar or other mood disorders? Often people use alcohol to self-medicate and it does run in families.

    Hugs,

    Susie
     
  8. Steely

    Steely Active Member

    Welcome.

    My only advice would be to not put him on 2 anti-depressants. Wellbutrin and Cymbalta combined is a lot of Serotonin to the brain, and could cause many of the side effects Sara mentioned. Although, of course I am not a doctor, from my life experience, I would strongly recommend against it.

    If APs cause tics maybe you could steer more towards a mood stabilizing medication like Depakote, Tegretol, Lithium?
     
  9. prescottsunshine

    prescottsunshine prescottsunshine

    Thank you for all your advice. First, I would never put my son on two ADs. Our choice is to take him off Wellbutrin completely (and, yes, we understand about weaning him off gradually. He does see the premiere childhood psychiatrist in Arizona), keeping him on Wellbutrin or switching to another medication. The reason we are considering a different medication is that he has started to participate in more risky behaviors and seems to be angrier more recently. I guess we will see what his doctor says tomorrow. I think we are staying clear of any anti psychotic medications and will maybe switch him to cymbalta.

    Thanks!
     
Loading...